Minnesota, 2018

Damaging Wind in Minnesota, June 16, 2018

June 16, 2018 · NWS FGF · 1 event in 1 county or zone

A bow shaped complex of thunderstorms lifted north-northeast out of northeast South Dakota and produced several reports of strong winds over southeast North Dakota and west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A bow shaped complex of thunderstorms lifted north-northeast out of northeast South Dakota and produced several reports of strong winds over southeast North Dakota and west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 16, 5:46 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 16, 5:46 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
646 AM CDT Sat Jun 16 2018

.UPDATE...
Issued at 646 AM CDT Sat Jun 16 2018

Thunderstorms moving out of NE SD should reach Fargo around 9 AM.
Could be borderline severe. The latest HRRR has the complex moving
NE and reaching Bemidji by late morning/noon. Updated chances of
rain and weather grids based on this thinking. &&

.SHORT TERM...(Today and tonight)
Issued at 302 AM CDT Sat Jun 16 2018

Southwest flow aloft dominates the Northern Plains as a ridge
axis exists over the Great Lakes and an upper low over the Pacific
Northwest. Upper/mid level heights fall slightly today as an
upper wave passes to the north of the area in the SW flow. A
surface frontal boundary exists from Lake of the Woods southwest
through northeast SD. A warm front extending eastward over
southern/central MN will lift northward today. CAMs have
convection increasing this afternoon in the vicinity of the front
and northward across the central part of the forecast area...aided
by a 40 kt low level jet and MUCAPEs of 2000-5000 J/kg. While
some thunderstorms may develop during the afternoon along the
warm front and northward, activity is also expected to develop
over western/central ND as well and move east through the Red
River Valley during the afternoon/evening. There is still plenty
of uncertainty regarding how things will evolve, however. Given
the moist conditions/low LCLs and good deep and low level shear,
the Significant Tornado Parameter is around 2 from
Gwinner/Fargo/Bemidji and south this afternoon/evening. A 2-5%
tornado risk from the SPC exists in this area today. This risk
exists from both discrete supercells and QLCS mesovortex
potential. Also...an excessive rainfall potential exists in this
area today/tonight. While the threat for thunderstorms exists over
the entire area this afternoon and evening, the focus will shift
further south/closer to the warm front after midnight tonight.

Otherwise...expect warm and muggy conditions in the south
today and upper 60s in the far northwest. Generally, partly sunny
skies with increasing cloudiness are expected as well.

.LONG TERM...(Sunday through Friday)
Issued at 302 AM CDT Sat Jun 16 2018

An active period will continue into Sunday as an inverted trough
stalls over northern MN into northeastern SD.  This will keep a
threat for thunder across the southeast, with rain showers in the
more stable airmass to the northwest. Showalters are showing
negative values for the southeastern corner of the CWA Sunday and
Sunday night. The strongest storms will be along the best
instability axis most likely SE of our CWA. SW flow aloft will bring
a series of shortwaves through the northern tier, so the main
challenge will be timing of precipitation and will not likely be as
long in duration as blended solution POPs represent. Confidence in
blended solution POPs continues to be low for Sunday night and
Monday as the GFS and NAM are dry Sun evening, while the ECMWF shows
a band of showers/storms across the south.  NAM shows a much tighter
north-to-south POP gradient, which makes sense given the drier
northeast flow into the northern zones.  Would expect subsequent
model blends to further reduce POPs across the north...with overall
forecast becoming dry for the majority of next week as sfc high
pressure dominates and the main storm track/jet energy flows across
northern Canada.  The dry weather and increased solar should help
temperatures rise into the 80s in the valley, and upper 70s outside
of the valley, by Tue and remain in the mid to upper 80s across the
region through the remainder of the next work week.  Increased cloud
cover and chances for showers or storms will result in Saturday
cooling back down into the 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 646 AM CDT Sat Jun 16 2018

Occasional thunderstorms and low cigs will plague the region over
the next 24 hrs. FAR will likely see thunderstorms by 14Z moving
out of SD. BJI may see this by 17Z as well. Otherwise,
redevelopment is expected this afternoon. Cigs will likely be in
the MVFR category off and on through the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...Knutsvig
LONG TERM...Speicher
AVIATION...Knutsvig
Hazardous weather outlook, Jun 16, 5:35 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
635 AM CDT Sat Jun 16 2018

MNZ004-005-007-NDZ006>008-014>016-054-171145-
Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Western Walsh County-
635 AM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are possible across the region today.
Some storms may be strong. However, severe storms are not expected
north of a line from New Rockford to Baudette.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

MNZ001-006-008-013-014-NDZ024-026>030-038-171145-
West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
635 AM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible across the area today,
especially this afternoon and evening. The primary threats will
be hail up to 2 inches in diameter, winds gusts to 75 mph or
possibly higher, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
171145-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Ransom-Sargent-Richland-
635 AM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible across the area today,
especially this afternoon and evening. The primary threats will
be hail up to 2 inches in diameter, winds gusts to 75 mph or
possibly higher, and possibly tornadoes. Periods of heavy rain and
localized flooding is possible as well, especially tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday.  The
primary threat location for strong thunderstorms will be across the
southern Red River Valley into west central Minnesota.  Chances for
thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Knutsvig/Speicher

In the hours before

Special weather statement, Jun 16, 6:09 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
709 AM CDT SAT JUN 16 2018

MNZ029-NDZ039-049-052-053-161245-
Wilkin MN-Sargent ND-Richland ND-Ransom ND-Cass ND-
709 AM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RANSOM...SOUTH
CENTRAL CASS...RICHLAND AND SARGENT COUNTIES UNTIL 745 AM CDT...

At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houghton to near Brampton to near
Sisseton. Movement was northeast at 45 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Havana and Brampton around 710 AM CDT.
  Cogswell around 715 AM CDT.
  Forman and Rutland around 720 AM CDT.
  Gwinner around 730 AM CDT.
  Straubville around 735 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4593 9761 4597 9770 4593 9779 4594 9801
      4624 9801 4648 9787 4673 9720 4634 9628
      4602 9653 4602 9658 4598 9657 4593 9661
TIME...MOT...LOC 1208Z 204DEG 38KT 4581 9818 4600 9769 4568 9693

AM

The radar

The Fargo/Grand Forks radar (KMVX), 149 km away, was scanning. The volume nearest the first event began at 13:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkin

When
June 16, 7:40 AM CST
Where
Wilkin County, 6.24 mi S of Rothsay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.390, -96.290

The wind speeds were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752071.